People abuse drugs for various reasons. For some, it may be because they want to get over a difficult time. For others, it may be for recreational purposes. Whatever the reasons, it is important for you to know that drug abuse can be fatal. In the U.S. alone, 67,000 people died as a result of a drug overdose in a year. However, these deaths are preventable by attending a drug detox program before it’s too late.
A person can die within a short while after overdosing. We can be in a better position if we acquaint ourselves with the drug overdose symptoms. Knowing these signs will help you identify an overdose victim easily.
What Is a Drug Overdose?
A drug overdose occurs when someone takes excess quantities of drugs that overwhelm the body. You no longer become responsive to the effects of the drug. Instead, you develop breathing difficulties that could quickly escalate into suffocation.
An overdose results from the blocking of breathing receptors by the chemicals from the drug. Once the chemicals fit into the receptors, they reduce the capacity of a person to breathe. Consequentially, the oxygen level in the body drops. Vital organs begin to strain in their functionality. Your lips and fingers may begin to turn bluish in the process.
Death occurs because the oxygen level in the body drops below the minimum requirement. Fortunately, this process may last even for hours enabling someone to help you. You might slip into a coma if no one attends to you during this period. If the people around you know about drug overdose symptoms, you stand a better chance at surviving.
Drug Overdose Symptoms
A person will show different symptoms depending on the drug they are overdosing on. Some drugs have more severe symptoms than others. For instance, opioid overdose is likely to cause death faster than an alcohol overdose.
Despite the disparities in the symptoms, you can check for:
- Shallow breathing, coma, respiratory arrest, and weak pulses. These are symptoms that an overdose on a central nervous depressant will bring about
- Delirium and psychosis for an overdose on hallucinogens
- Bluish skin, unconsciousness, constricted pupils, respiratory arrests, and clammy skin for opioid overdose
- Hyperthermia, seizures, cardiovascular shocks, hypertension, and arrhythmia for stimulants
- Extreme drowsiness, psychosis, tachycardia, and instability for marijuana overdoses
- Inhalants depress the central nervous system, causes stupor, and induces coma when overdosing on them
Whenever you notice or display the above drug overdose symptoms, seek help immediately from emergency services.
Treatment Options at Midwest Detox Center
A drug overdose can be a potential source of trauma for the victim. That is why it is good to treat both the overdose and its after-effects.
At Midwest Detox Center, the following care options are available:
- Men’s and women’s detox programs: Gender-specific programs help men and women feel comfortable during alcohol and drug detox.
- Cognitive-behavioral therapy: This plan seeks to identify behavioral aspects that drive you towards drug abuse. It then proposes ways that you can adapt to change these behavioral aspects that trigger drug use. Reducing drug use decreases the chances of overdosing.
- Group therapy program: This a therapeutic modality of treatment. It aims to make the individual reconnect with those around them. This helps the person to break free from the isolation that traps them in the cycle of addiction.
- Alumni program: A support program that helps you cope post-treatment. It reduces the chances of you relapsing.
Understand Drug Overdose Symptoms
Don’t let drug overdose symptoms overwhelm your life or that of a loved one. You should look for assistance immediately. The power to save a life is in your hands. Contact Midwest Detox Center today by calling 833.647.0392 for detox programs. We will work with you to help you on the path to recovery.